Hail, Randall
- When
- April 16, 3:35 PM CST
- Where
- Randall County, Canyon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.980, -101.920
Severe thunderstorms moved across the south central and southeast Texas Panhandle during the late afternoon and evening hours. however no injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the south central and southeast Texas Panhandle during the late afternoon and evening hours. These storms produced large hail and also flash flooding...however no injuries were reported. The hail did damage to the window of a vehicle and high water rescues were performed in a flash flood across south Amarillo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 16, 2:46 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT THU APR 16 2009 .DISCUSSION... BOWLING BALL UPPER LEVEL LOW PROGRESSING SLOWLY FROM THE FOUR CORNERS REGION TODAY...AND SHOULD CONTINUE ITS EWD TRACK TONIGHT AND FRIDAY. DRYLINE RETREATING TO THE W NOW. EXPECT CONTINUED DVLPMT OF SHOWERS AND TSTMS REST OF THIS AFTERNOON AND EVENING...WITH NUMEROUS TO WIDESPREAD COVERAGE THIS EVENING AND TONIGHT AS MAIN UPPER LOW GETS CLOSER. RETAINED SVR WORDING FOR TONIGHT...AND RAISED POPS TO LIKELY ACROSS WRN ZONES...AND CATEGORICAL CNTRL AND ERN ZONES. SOME LOCALLY HEAVY AMOUNTS PLAUSIBLE BEFORE 12Z FRI. THEN ON FRIDAY...NRN ZNS MOST VULNERABLE TO WRAPAROUND PRECIP...WHILE PARTS OF SRN TX PNHDL MAY GET DRY SLOTTED. HAVE HIGHEST POPS OK PNHDL AND LOWEST SWRN TX PNHDL. ON SATURDAY...UPPER LOW CONTINUES ITS MOVEMENT WITH NRN ZNS UNDER THREAT FOR WRAPAROUND PRECIP WHILE SRN TX PNHDL SHOULD REMAIN DRY. KEPT SAME POP STRUCTURE AS WAS INHERITED. IMPROVING WX TOWARDS SUNDAY MORNING...WITH NO POPS MENTIONED AFTER SATURDAY NIGHT. A RETURN TO DRIER AND WARMER WX SEEN FOR MOST OF NEXT WEEK AS UPPER LEVEL RIDGE DVLPS OVER WRN US...THEN PROGRESSES INTO THE PLAINS STATES. OVERALL...PREVIOUS FCST PCKG WAS IN VERY GOOD SHAPE AND HAVE RETAINED ITS INTEGRITY. ANDRADE && .FIRE WEATHER... NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED FOR THE NEXT FEW DAYS AT LEAST DUE TO EXPECTED RAINFALL TONIGHT THROUGH SATURDAY. ANDRADE && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 44 62 39 64 41 / 80 20 20 10 10 BEAVER OK 48 59 42 62 40 / 90 70 40 30 20 BOISE CITY OK 40 54 37 59 38 / 70 50 30 20 10 BORGER TX 47 65 45 65 46 / 80 30 20 20 10 BOYS RANCH TX 42 61 38 63 40 / 70 20 20 10 10 CANYON TX 42 62 38 64 40 / 80 20 20 10 10 CLARENDON TX 50 64 43 68 44 / 90 30 20 10 10 DALHART TX 41 56 37 61 39 / 70 30 30 20 10 GUYMON OK 43 57 42 62 42 / 90 60 30 30 20 HEREFORD TX 40 62 36 64 39 / 70 20 20 10 10 LIPSCOMB TX 48 61 43 64 41 / 90 60 30 20 20 PAMPA TX 47 63 45 64 45 / 90 40 20 20 10 SHAMROCK TX 51 64 45 68 45 / 90 40 20 10 10 WELLINGTON TX 52 66 46 70 46 / 90 40 20 10 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 318 PM CDT THU APR 16 2009 OKZ001>003-TXZ001>020-171100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 318 PM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRYLINE THIS AFTERNOON AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY APPROACHES THE REGION. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE THROUGH THIS EVENING. HEAVY RAINFALL MAY ACCOMPANY THE INDIVIDUAL STORMS BUT WILL BE A BIGGER THREAT TONIGHT AS A SQUALL LINE MOVES ACROSS THE AREA. THE HEAVIEST RAINFALL IS EXPECTED IN THE EAST. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 10 PM FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT. SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE EXPECTED. .DAYS TWO THROUGH SEVEN... THE STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE ACROSS THE NORTHWEST SECTIONS OF THE PANHANDLES FRIDAY...AND THEN ACROSS SOUTHWEST KANSAS SATURDAY...SUPPORTING ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY FRIDAY AND FRIDAY NIGHT ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR ACTIVATION THROUGH TONIGHT...AND THEN AGAIN FRIDAY AND FRIDAY NIGHT. JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1054 AM CDT THU APR 16 2009 OKZ003-TXZ004-005-161645- BEAVER OK-LIPSCOMB TX-OCHILTREE TX- 1054 AM CDT THU APR 16 2009 ...LINE OF STRONG THUNDERSTORMS IN BEAVER...LIPSCOMB AND EASTERN OCHILTREE COUNTIES... AT 1053 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 4 MILES SOUTHEAST OF FLORIS TO 12 MILES SOUTH OF LIPSCOMB MOVING NORTH AT 25 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. NUTTALL
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 2 SE CANYON 34.96N 101.90W
04/16/2009 E0.88 INCH RANDALL TX TRAINED SPOTTER
&&
CORRECTED LOCATION
EVENT NUMBER AMA01274
CKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 413 PM CDT THU APR 16 2009 TXZ017-018-162145- ARMSTRONG TX-RANDALL TX- 413 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM IN WESTERN ARMSTRONG AND EASTERN RANDALL COUNTIES... AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST SOUTHWEST OF WAYSIDE MOVING NORTH AT 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND VERY HEAVY RAINFALL WILL ACCOMPANY THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN WESTERN ARMSTRONG AND EASTERN RANDALL COUNTIES...INCLUDING THE CITY OF CANYON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY... LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JOHNSON
The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
17 hail, 2 flash flood. Local standard time, as filed.
The Amarillo Emergency Management Office reported ping pong ball size hail on the southwest side of Canyon.
An off-duty National Weather Service employee reported hail covering the ground.
A trained spotter reported the hail on the south edge of Canyon.
A trained spotter reported dime to nickel size hail covering the ground.
Law enforcement official reported that the hail broke out a window of a law enforcement vehicle.
An amateur radio operator reported penny size hail on the southwest part of Loop 335 or Hollywood Road at Soncy Road.
The Amarillo Emergency Management Office reported the hail at Interstate 40 and Arnot Road.
A trained spotter reported the hail at 45th Street and Soncy Road.
The broadcast media reported the hail at the Love's Truck Stop at Interstate 40 and Arnot Road.
The public reported the hail at the Hidden Falls Church Camp at the rim of Palo Duro Canyon.
The public reported the hail along State Highway 214. The hail began as pea size then increased to quarter size. The hail covered the ground to a depth of a few inches in places. Tree limbs were broken by the hail and birds were killed.
The broadcast media reported high water rescues ongoing in the Ridgecrest Circle area and also around the Western Street and Catalpa Lane area.
An off-duty National Weather Service employee reported six inches of fast flowing water in the area around Osage Street and Interstate 40.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161282, 161278, 161277, 161279, 161283, 161280, 161281, 161284, 161285, 161286, 161298, 161288, 161291, 161287, 161293, 161297, 161302, 161271, 161276.